Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 5, NWS Brownsville, TX

February 9, 2020Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Feb 9, 2020, 12:03 PM CST for Cameron County, Kenedy County, Willacy County, Texas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2020, 12:03 PM CST (18:03 UTC)
Expired
Feb 9, 2020, 4:00 PM CST
In force
4 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 6.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2020-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2020-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS74 KBRO 091803
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1203 PM CST Sun Feb 9 2020

TXZ251-254>257-351-092200-
/O.NEW.KBRO.WI.Y.0005.200209T1803Z-200209T2200Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, South Padre Island, 
Laguna Heights, and Laguna Vista
1203 PM CST Sun Feb 9 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 40 mph.

* WHERE...Inland Kenedy, Inland Willacy, Inland Cameron, Coastal 
  Willacy, Coastal Cameron and Coastal Kenedy Counties.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Mejia
1 follow-up statement
101 
WWUS74 KBRO 092152
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
352 PM CST Sun Feb 9 2020

TXZ251-254>257-351-092300-
/O.EXP.KBRO.WI.Y.0005.000000T0000Z-200209T2200Z/
Inland Kenedy-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-
Including the cities of Sarita, Raymondville, Brownsville, 
Harlingen, Port Mansfield, Port Isabel, South Padre Island, 
Laguna Heights, and Laguna Vista
352 PM CST Sun Feb 9 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

Observed wind speeds across the coastal counties of Deep South
Texas have diminished gradually over the past couple of hours.
While the occasional gust to 35 to 40 mph is possible into this
evening, frequent winds are not expected to reach Wind Advisory
criteria. Motorists, especially of high profile vehicles, are 
still advised to drive with caution across bridges and flyovers. 

$$

Hallman

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Feb 9, 11:51 AM CST, 12 minutes earlier.

Area forecast discussion, Feb 9, 11:51 AM CST, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1151 AM CST Sun Feb 9 2020

...18z Aviation Discussion...

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Latest GOES-16 visible satellite imagery and surface
observations across Deep South Texas show ceilings slowly
improving, with skies clearing west to east. A brief window of VFR
conditions expected early this afternoon before MVFR ceilings
return later this evening, around 02-04z Mon. Very breezy/gusty
southeast winds will continue through the afternoon before
decreasing some by late afternoon; sustained winds will remain
between 20 and 25 knots, with occasional gusts up to 40 knots
possible, especially across HRL and BRO. Winds will remain breezy
overnight tonight and will pick up again and become gusty by mid-
morning Monday.

&&

.PREV DISCUSSION... /issued 544 AM CST Sun Feb 9 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Breezy conditions are expected during the TAF period
courtesy of the interaction between high and low pressure. Some
isolated showers are anticipated due to a persistent and moist
onshore flow. However, coverage is not expected to be widespread
enough to warrant inclusion in the TAFs at this time. Overall,
MVFR to VFR is forecast through the next 24 hours.

PREV DISCUSSION... /issued 336 AM CST Sun Feb 9 2020/

SHORT TERM (Now through Monday): KBRO Doppler radar currently
shows a smattering of isolated showers over the BRO CWFA, mainly
within the five eastern counties. With a persistent relatively
moist onshore flow at the surface complemented by a slight
southwest-to-northeast mid-level flow overhead, isolated showers
will be possible for all of Deep South Texas and the Rio Grande
Valley throughout the entire period. Naturally, with the
aforementioned onshore flow likely to be moderate to breezy,
overnight low and daytime high temperatures will be above normal.

On a final note, model guidance suggests that strong winds will
occur today. However, this same model guidance suggests that the
strength of the winds will be just below Wind Advisory criteria,
and therefore, an Advisory will not be issued at this time. The
successive shift, though, will need to monitor surface
observations throughout the day to verify that winds don't reach
Wind Advisory levels.

LONG TERM (Monday night through Saturday): Broad upper-level
ridging will reside over the Southern Gulf of Mexico for the start
of the long term with an approaching trough into the Desert
Southwest. At the surface, southerly winds will be breezy with
temperatures expected to be well above normal in the 80s across
much of the area Tuesday. Models indicate a surface low will
develop ahead of the approaching trough, which will bring a strong
cold front through Deep South Texas sometime early Wednesday.
Expect a 15 to 20 degree difference from Tuesday afternoon to
Wednesday afternoon with highs only staying in the 60s on
Wednesday. Rain chances will increase ahead of and along the
front, but deep moisture appears to be lacking for any notable
rainfall amounts for those drought- stricken areas.

A large 1040mb high will gradually build southward behind the
front and scoot off to the east towards the end of the week.
Therefore, winds will eventually shift to the east, and then
southeast, with pleasant temperatures heading into the weekend.
Hopefully better moisture Saturday into Sunday, along with
possible seabreeze development, can bring another chance of
precipitation.

MARINE (Now through Monday): Buoy 42020 reported southeast winds
around 16 knots gusting to around 19 knots with seas slightly over
4.5 feet with a period of 7 seconds at 150 CST/750 UTC. An enhanced
pressure gradient over the western Gulf of Mexico will produce
adverse marine conditions along the Lower Texas Coast during the
period. The Laguna Madre will likely require Small Craft Advisory
today and Monday due to winds. Meanwhile, both winds and seas will
create Small Craft Advisory conditions for the Gulf of Mexico
waters until around sunrise Monday.

Monday night through Saturday: Hazardous marine conditions will be
possible Monday night through Wednesday ahead of and behind the
next strong cold front. When high pressure begins to build back
in for the second half of the week, winds will gradually improve,
but expect elevated seas in the 3 to 6 foot range through the rest
of the week.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ130-
     132-135.

     Small Craft Advisory until 6 AM CST Monday for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation Update...67/Mejia
Hazardous weather outlook, Feb 9, 4:14 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
414 AM CST Sun Feb 9 2020

TXZ248>257-351-353-101200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
414 AM CST Sun Feb 9 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

A Wind Advisory may be needed for the eastern portion of Deep
South Texas and the Rio Grande Valley around midday today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-101200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
414 AM CST Sun Feb 9 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Laguna Madre from 7 AM
CST until 3 PM CST today.

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 6 AM CST Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.